New Mexico, 2023Damaging Winds in New Mexico, July 19, 2023
July 19, 2023 · NWS ABQ · 2 events in 2 counties and zones
An upper level disturbance passing over CO combined with sufficient low-level moisture allowed for scattered storms to develop over northeastern NM during the afternoon of July 19th. These scattered storms stayed over very rural areas through the mid-to-late afternoon period likely producing strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance passing over CO combined with sufficient low-level moisture allowed for scattered storms to develop over northeastern NM during the afternoon of July 19th. These scattered storms stayed over very rural areas through the mid-to-late afternoon period likely producing strong winds and large hail. There was only one report of an estimated severe wind gust just east of Gladstone, NM however.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM MST, 51 minutes earlier.
Area forecast discussion, Jul 19, 2:06 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
306 PM MDT Wed Jul 19 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 303 PM MDT Wed Jul 19 2023
Above average temperatures continue the next several days for most,
but it won't be as hot as the record temperatures the past couple of
days. Increased moisture will result in scattered to numerous storms
Thursday through Saturday, with the greatest chance of precipitation
in the northeast. A few strong to severe storms and locally heavy
rainfall are possible in the northeast each day as well. Very hot
weather returns early next week as precipitation chances begin to
drop again.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 303 PM MDT Wed Jul 19 2023
Isolated to scattered showers and storms have erupted over the
northern high terrain as well as the upper Gila region. This is
expected to continue over the next several hours. The greatest
instability is currently positioned in northeast NM with MLCAPE
ranging from 1000-2000 J/kg. A few healthy updrafts have already
been noted, and the environment does appear more favorable once
activity migrates eastward. Bulk shear is likely near 25-30 kts
(higher near CO/OK borders), thus more pulse/clusters of storms
should be favored. SPC maintained the Marginal Risk for this area
and introduced a Slight Risk in eastern Union Co which seems very
reasonable. Most CAMs suggest activity will depart the northeast
around 03Z. A surface boundary will likely be convectively aided
southward through the eastern plains, although it's a bit unclear
how far south it will progress. Regardless, weak to modest canyon
winds should develop within the Rio Grande Valley.
Another hot day is expected over western and central NM on Thurs
with Heat Advisories in effect for the northwest plateau and the
Santa Fe/ABQ metro areas. Chaves County will be rather close to
reaching the 105F criteria, but current probabilities suggest it
will remain just a tick below. Upper 500hPa high over southern NM
should weaken a bit and retrograde into eastern AZ/western NM. As
this occurs, northwest flow aloft remains in place over northeast
NM. A surface boundary in eastern CO will join forces with an upr
level disturbance to support a round of robust convection across
eastern CO. Meanwhile, diurnal convection will also fire over the
Sangre de Cristo Mts and drift into the adjacent high plains. So
there will likely be a couple rounds of severe weather potential,
with the initial convection rolling off the Sangre de Cristo Mts,
then a second round as the MCS races southeast and clips
northeast NM. SPC has introduced an Enhanced Risk, mainly for the
secondary threat posed to our CWFA. This boundary, again
convectively aided southward, will have better odds of clearing
the ern plains. This should also support stronger gap winds Thurs
night with boundary layer moisture being advected westward to the
Cont. Divide - which will play a significant player for convective
potential on Friday. DPorter
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 303 PM MDT Wed Jul 19 2023
A brisk east canyon wind will develop early Friday in the gaps of
the central mountains. The strongest winds are expected during the
early morning hours, but the exact timing will depend on the
progress of the outflow boundary associated with storms in
eastern NM Thursday evening. The increase in low-level moisture in
the wake of this outflow boundary will result in an increase in
convection in central NM Friday. Locally heavy rainfall is likely
over the Sangre de Cristo mountains Friday afternoon where PWATs
will be 120-160% of normal. A few storms may become severe as they
enter a more unstable environment over the eastern plains late
Friday afternoon and evening.
With dewpoints in the 50s Friday and Saturday, cloud bases will be
lower than they have been and therefore result in increased chances
of wetting rains for the lower elevations of central NM including
the RGV. Measurable rainfall hasn't occurred at the Sunport since
May 22nd and Friday and Saturday will offer the the best chances
in a while. Another gusty east canyon wind is possible Friday
night after robust convection Friday afternoon and evening.
High pressure will begin to shift back east over northern NM later
in the weekend, dropping PWATs down to near average. Lingering
moisture across the region could still trigger scattered terrain-
tied convection over the high terrain early next week. Building
heights will increase high temperatures again with triple digits
returning to Albuquerque Monday and Tuesday. A few members of each
ensemble show the center of the High shifting eastward over the OK
and TX Panhandles which would allow a plume of Pacific moisture to
be advected into western NM. However, most guidance shows the High
remaining squarely over central NM which would favor hot and mostly
dry conditions mid and late week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1130 AM MDT Wed Jul 19 2023
Scattered showers and storms will favor the northern mountains and
northeast plains as well as the upr Gila region this afternoon into
the early evening with more isolated coverage between these areas.
A few strong storms capable of large hail and damaging wind gusts
will be possible in the northeast plains. Meanwhile, activity over
western and central NM could also be drier in nature, resulting in
gusty outflow and erratic winds. Surface boundary in the northeast
plains will advance southward later today/tonight, but some of the
guidance suggests it may stall its progression north of KROW. As a
result, there is poor clarity as to the wind direction/gusts after
00Z. There is moderate to high confidence in an east canyon breeze
for both the SAF/ABQ metros. Peak gusts may occur around daybreak.
DPorter
&&
.FIRE WEATHER...
Issued at 303 PM MDT Wed Jul 19 2023
Widespread critical fire weather conditions are not expected during
the next several days; however, there is a concern for drier storms
along/near the Continental Divide in west central NM and portions of
the lower RGV. This risk will present itself each afternoon through
the late work week and may be a concern for new fire starts.
The blistering heat will wane as the upper high eventually migrates
west of NM, allowing a series of backdoor cold fronts to invade the
eastern plains. This will also bring low-level moisture in its wake
and increased probabilities for showers and storms in northeast/east
central NM through the weekend. This will result in higher MinRH as
well as excellent overnight recoveries. Meanwhile, the moisture will
squeeze into the RGV as boundary layer moisture advects north from
northwest Mexico. As a result, scattered to possibly numerous storm
coverage will be favored in the western zones and RGV this week. As
moisture profiles improve, activity will likely transition from a
mix of wet/dry cells to mostly wetter activity by later in the week.
Generally speaking, most locales will range from very good-excellent
ventilation rates on Thursday, lowering to the good-very good range
for the upcoming weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 66 100 64 99 / 0 0 0 0
Dulce........................... 57 95 53 92 / 5 5 0 20
Cuba............................ 62 94 61 90 / 10 5 10 30
Gallup.......................... 59 98 58 95 / 0 0 5 10
El Morro........................ 59 93 58 91 / 10 20 20 30
Grants.......................... 60 96 58 93 / 10 20 20 30
Quemado......................... 61 95 61 94 / 20 50 50 40
Magdalena....................... 69 94 67 92 / 20 50 40 40
Datil........................... 65 92 62 90 / 30 60 50 40
Reserve......................... 58 98 59 96 / 30 70 60 40
Glenwood........................ 70 101 71 99 / 30 70 60 50
Chama........................... 54 88 52 84 / 10 10 5 40
Los Alamos...................... 68 91 65 87 / 20 30 20 60
Pecos........................... 64 91 60 83 / 30 60 40 50
Cerro/Questa.................... 55 88 51 81 / 20 50 40 70
Red River....................... 50 81 48 73 / 30 70 50 80
Angel Fire...................... 47 83 46 75 / 30 70 50 80
Taos............................ 59 92 57 85 / 20 30 20 60
Mora............................ 58 86 54 77 / 30 70 50 70
Espanola........................ 65 98 63 92 / 20 20 20 40
Santa Fe........................ 67 94 65 86 / 30 30 30 50
Santa Fe Airport................ 64 97 63 90 / 20 30 20 40
Albuquerque Foothills........... 74 98 71 94 / 20 20 20 30
Albuquerque Heights............. 73 100 72 96 / 20 10 20 20
Albuquerque Valley.............. 72 102 71 98 / 20 10 20 20
Albuquerque West Mesa........... 73 100 72 96 / 20 10 20 20
Belen........................... 70 103 70 99 / 20 10 20 20
Bernalillo...................... 72 102 70 97 / 20 10 20 30
Bosque Farms.................... 67 102 69 98 / 20 10 20 20
Corrales........................ 72 102 71 97 / 20 10 20 20
Los Lunas....................... 68 102 70 98 / 20 10 20 20
Placitas........................ 72 99 69 94 / 20 20 20 30
Rio Rancho...................... 72 100 71 96 / 20 10 20 20
Socorro......................... 73 103 72 99 / 20 20 20 20
Sandia Park/Cedar Crest......... 67 92 63 88 / 20 30 30 30
Tijeras......................... 69 95 65 91 / 20 30 30 30
Edgewood........................ 66 94 61 89 / 20 30 30 30
Moriarty/Estancia............... 63 95 59 90 / 20 40 30 30
Clines Corners.................. 62 91 58 84 / 30 40 30 40
Mountainair..................... 66 94 63 89 / 20 40 30 30
Gran Quivira.................... 67 95 63 90 / 20 40 30 40
Carrizozo....................... 72 98 68 93 / 20 30 20 30
Ruidoso......................... 65 88 62 84 / 10 30 20 30
Capulin......................... 59 83 56 73 / 60 60 70 50
Raton........................... 59 87 58 78 / 40 60 60 60
Springer........................ 61 90 60 81 / 40 60 50 60
Las Vegas....................... 61 89 58 80 / 40 60 50 60
Clayton......................... 64 88 61 78 / 60 20 60 20
Roy............................. 64 88 61 81 / 50 40 40 40
Conchas......................... 70 96 67 88 / 50 20 20 30
Santa Rosa...................... 69 95 66 89 / 40 20 20 30
Tucumcari....................... 69 96 65 88 / 30 0 20 20
Clovis.......................... 69 97 66 90 / 20 0 10 10
Portales........................ 71 99 68 93 / 10 0 5 10
Fort Sumner..................... 73 99 69 93 / 30 5 10 10
Roswell......................... 75 104 73 101 / 5 0 0 5
Picacho......................... 70 96 67 93 / 10 10 5 20
Elk............................. 65 92 63 89 / 10 10 5 20
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for NMZ201-217>220-236-
237.
Heat Advisory from noon to 9 PM MDT Thursday for NMZ201-218-219.
Excessive Heat Warning until 9 PM MDT this evening for NMZ238.
&&
SHORT TERM...46
LONG TERM....16
AVIATION...46
In the hours before
Special weather statement, Jul 19, 12:43 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Wed Jul 19 2023
NMZ215-228-192015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
143 PM MDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN MORA
COUNTY THROUGH 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 11 miles southwest of Wagon Mound, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wagon Mound and Shoemaker.
This includes Interstate 25 between Mile Markers 372 and 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3581 10453 3577 10473 3578 10487 3592 10495
3606 10465
TIME...MOT...LOC 1942Z 248DEG 13KT 3586 10483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jul 19, 1:35 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
235 PM MDT Wed Jul 19 2023
NMZ227-228-192100-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
235 PM MDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND EAST CENTRAL COLFAX COUNTIES THROUGH 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Raton Crews Airport, or 16 miles southeast of Raton,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capulin.
This includes the following highways...
Interstate 25 between Mile Markers 442 and 443.
Highway 64 between Mile Markers 358 and 378.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3655 10437 3676 10446 3693 10402 3659 10390
TIME...MOT...LOC 2035Z 255DEG 22KT 3667 10431
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jul 19, 1:57 PM MST, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT Wed Jul 19 2023
NMZ230-231-192130-
Harding County-Union County-
257 PM MDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 330 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Chicosa Lake State Park, or 22 miles north of Mosquero,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3597 10402 3615 10409 3632 10367 3607 10356
TIME...MOT...LOC 2057Z 250DEG 25KT 3610 10397
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jul 19, 1:58 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
258 PM MDT Wed Jul 19 2023
NMZ228-229-192130-
Far Northeast Highlands-Northeast Highlands-
258 PM MDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL AND SOUTHEASTERN MORA COUNTIES THROUGH 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Valmora, or 21 miles east of Las Vegas, moving east at
10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
This includes State Road 104 between Mile Markers 17 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3583 10467 3563 10460 3562 10461 3559 10460
3560 10459 3559 10458 3558 10459 3554 10490
3572 10496
TIME...MOT...LOC 2058Z 253DEG 11KT 3566 10485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jul 19, 2:32 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT Wed Jul 19 2023
NMZ229-232-192200-
Eastern San Miguel County-Northeast Highlands-
332 PM MDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL COUNTY THROUGH 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trujillo, or 32 miles south of Wagon Mound, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trujillo and Trementina.
This includes State Road 104 between Mile Markers 32 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3543 10465 3560 10473 3575 10445 3550 10432
TIME...MOT...LOC 2131Z 246DEG 12KT 3555 10461
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
34Thunderstorm Wind, Union
- When
- July 19, 2:57 PM MST to 3:01 PM MST
- Where
- Union County, 0.56 mi W of Pasamonte
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.300, -103.740
A COOP observer estimated a 70 mph wind gust along with some pea size hail. No damage was reported.
Thunderstorm Wind, De Baca
- When
- July 19, 5:40 PM MST to 5:42 PM MST
- Where
- De Baca County, 1.33 mi ENE of Ft Sumner
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.480, -104.220
The Fort Sumner Airport measured a peak thunderstorm outflow wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101953, 1101988.